Background Local anaesthetic agents are commonly encountered in the Emergency Department (ED). Local anaesthetic toxicity leading to cardiorespiratory arrest is a rare, but potentially fatal, complication of an overdose of these agents. A recent innovation in the treatment of severe local anaesthetic toxicity has been the introduction of intravenous lipid emulsion therapy (Intralipid® 20%). The aim of this study was to gauge the current level of knowledge surrounding the administration and complications associated with commonly used local anaesthetic agents.
Methods Questionnaires were distributed amongst the training grade doctors working in four Emergency Departments. Results were divided into two groups for ease of analysis. Core Trainees (CT) and Foundation Year 2 (F2) doctors were placed in one group. Specialist Registrars (SPR), Speciality Registrars (StR) and Staff Grades (SG) form the other group.
Results The results showed that less than half of the CT/F2 group knew the maximum dose of lignocaine 1%. 80% of these doctors were unable to calculate the maximum dose of lignocaine 1% for an 80 kg man, and nearly one-third would administer a toxic dose. In addition, only one out of 30 in the CT/F2 group were aware of lipid emulsion therapy.
Conclusions Those using local anaesthetic should also be able to recognise the signs and symptoms of toxicity should this occur and act accordingly. The lack of knowledge amongst the more junior staff, as demonstrated by this project, highlights failings in teaching the basics of safe practices in the ED.
- emergency care systems
- emergency departments
- lipid emulsion
- local anaesthetic
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.